In US There Was A "Black-Box Warning" Added On Revised Drug Label Issued In July 2017 But Without Any Such Letter, It Seems
The "FDA Drug Safety Communication: FDA confirms increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR)" document which was issued in May 2017 previewed a drug label change with increased warnings about the risk of these lower limb amputations.
In an article published here earlier, "Invokana - Amputation Side Effect Gets 'Black-Box Warning' On Revised Drug Label Issued In July 2017", we reported on that revised label for Invokana (canagliflozin) and Invokamet (canagliflozin and metformin).
Up in Canada, it was back in October 2016 that the Product Monographs for Invokana and Invokamet were updated to include a warning about the risk of toes, foot, and leg amputations. This action was based on interim results of the Canagliflozin Cardiovascular Assessment Study (CANVAS) study.
Now, in September 2017 it seems that Health Canada is moving more aggressively than the FDA by requiring Janssen, the drug company responsible for Invokana and Invokamet, to send a Dear Healthcare Professional Letter -- commonly referred to as a "Dear Doctor" letter -- about the lower limb amputations side effect.
From this September 2017 "Dear Doctor" from Janssen about Invokana and Invokamet we get the following information:
Canagliflozin is a member of a class of drugs called sodium glucose co-transporter type 2 (SGLT2) inhibitors indicated as oral antihyperglycemic agents for the treatment of patients with type 2 diabetes.
The increase in the incidence rate of lower limb amputation (mostly affecting the toe and midfoot, but also of the leg) occurred as early as the first 26 weeks of therapy during long-term clinical studies, CANVAS and CANVAS-R, in patients taking INVOKANA. Patients in the CANVAS and CANVAS-R studies were followed for an average of 5.7 and 2.1 years, respectively.
This increased risk was independent of predisposing risk factors, although the absolute risk was higher in patients with previous amputations, existing peripheral vascular disease or neuropathy. No dose response was observed.
Lower limb infections, diabetic foot ulcers, peripheral arterial disease, and gangrene were the most common medical events associated with the need for an amputation in both treatment groups.
And here are some of the points presented in this September 2017 Janssen letter to Canadian healthcare professionals:
- Carefully monitor patients with risk factors for amputation events, e.g., patients with previous amputations, existing peripheral vascular disease or neuropathy.
- Advise patients to notify their healthcare provider if they develop sores, ulceration, discoloration, infection, new lower extremity pain or tenderness.
- Initiate early treatment for foot problems for, but not limited to, ulceration, infection, new pain or tenderness.
- Discontinue canagliflozin treatment in patients who develop a significant complication, such as a lower-extremity skin ulcer, infection, osteomyelitis or gangrene.
To our knowledge, no such "Dear Doctor" letter has been sent out in the US, yet. If you know otherwise, however, you can let us know by submitting a Comment below or sending an email to me.
We will continue to monitor this risk of lower limb amputations for Invokana and Invokamet as well as watch to whether this adverse reaction also involves other diabetes medicines in this SGLT2 class of drugs, such as Farxiga and Jardiance.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)